Alert archive / Kentucky / Special Weather Statements in 2018

Special Weather Statement, NWS Wilmington, OH

August 15, 2018Owen County, Kentucky

NWS Wilmington, OH issued this special weather statement at Aug 15, 2018, 9:21 PM EDT for Owen County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 9:21 PM EDT (01:21 UTC)
Expired
Aug 15, 2018, 10:00 PM EDT
In force
39 min
Issued by
NWS Wilmington, OH

County Owen County, KY

The radar

The Louisville radar (KLVX), 109 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

496 
WWUS81 KILN 160121
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
921 PM EDT WED AUG 15 2018
 
KYZ094-160200-
Owen KY-
921 PM EDT WED AUG 15 2018

...A STRONG THUNDERSTORM WILL AFFECT OWEN COUNTY UNTIL 1000 PM EDT...

At 919 PM EDT, radar indicated a strong thunderstorm over New Castle,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Owenton, Monterey, Gratz, Elk Lake, Beechwood, Harmony, Long Ridge, 
Wheatley, Natlee, New Liberty, Squiresville and Needmore.

Residents in these areas should remain alert. If this storm becomes 
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3838 8490 3842 8488 3843 8493 3846 8492
      3843 8494 3844 8496 3847 8495 3849 8499
      3852 8498 3852 8503 3856 8501 3856 8506
      3859 8507 3871 8480 3862 8478 3856 8468
      3853 8467 3847 8460 3837 8471 3834 8479
TIME...MOT...LOC 0119Z 252DEG 32KT 3846 8517 

$$

JDR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Aug 15, 9:16 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 15, 9:16 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
916 PM EDT Wed Aug 15 2018

.SYNOPSIS...
Multiple disturbances tracking east through broad-scale quasi-
zonal flow will keep an unsettled weather pattern entrenched in
the region through Saturday before drier conditions settled in
on Sunday very briefly. Precipitation chances will again be on
the increase early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Strong thunderstorms are affecting our southwest counties, while
a band of heavy showers and a few thunderstorms is setting up
from Eastern Indiana to West Central Ohio. Expect some weakening
of the stronger cells with loss of daytime instability.
However, an increasing low level jet will help keep much of this
convection alive through the overnight hours.

With the increased low/mid level southwesterly flow, a
tropical-like airmass will filter in and become entrenched in
the region late tonight into early Thursday. This environment,
characterized by PWATs near 2" and deep warm cloud depths, will
be supportive of efficient rain rates with the heaviest pockets
of showers/thunderstorms. This may, in turn, lead to localized
flooding, particularly where storms are able to train or align
along the mean-steering layer flow. This potential will likely
be greatest in the several hour period surrounding sunrise
Thursday morning -- initially near the Tri-State area before
heaviest activity inevitably moves northeast through the mid-
morning hours.

With extensive cloud cover and periods of showers and isolated
thunderstorms, it will be a warm and muggy overnight period in
the area -- with lows expected to bottom out around 70 degrees.

&&

.SHORT TERM /THURSDAY NIGHT/...
The evolution of the weather situation during the short term
period will hang somewhat on how exactly things unfold towards
the end of the near term period into the beginning of the short
term. Widespread shower/thunderstorm activity will likely be
ongoing Thursday morning -- particularly near and just north of
the I-71 corridor. Through the morning hours, the best low
level forcing will actually begin to move east/northeast through
the area, taking with it the widespread precipitation. By noon,
anticipate that a more-or-less cohesive area of showers (with
perhaps a storm or two) will likely be exiting (or close to
exiting) the ILN FA, leaving more isolated activity in its wake
further south/west toward the Tri-State area.

There remains a considerable amount of uncertainty as to the
degree to which the low level thermodynamic environment will be
able to recover/rebound following the morning rain/cloud cover.
There likely will be at least some recovery in terms of (re)building
low level instability -- particularly for western and southern
parts of the local area.

However, there are several other factors that lend themselves
to uncertainty in the potential evolution of thunderstorm
(re)development Thursday afternoon and evening. For one, the
best low level shear will actually be gradually pulling away
from the corridor of greatest low level instability. It appears,
as of right now, that the window for an overlap of sufficient
instability with greatest shear should be fairly small, but
potentially centered near and south of the Ohio River from the
Tri-State area further east into south-central Ohio. Moreover,
most of the shear is actually centered in the lowest 3km or so,
with rather marginal deep-layer shear -- suggesting that storms
may struggle to organize, especially in a rebounding/marginal
low level thermodynamic environment. Additionally, the most
widespread large-scale forcing will also be pulling away from
the ILN FA during the evening hours (with an upstream upper
level vort max still too far west of the local area). And
without a focused forcing mechanism -- either aloft or at the
ground -- organization potential should remain fairly low. With
all of this being said, if enough instability is realized, there
may be a small window where isolated strong to severe storms
could develop, with gusty winds and locally heavy rainfall being
the primary threats.

After the categorical PoPs of the morning, went with a broad-
brushed likely PoP in the afternoon -- although this may be a
tad overdone for the northwestern third or so of the FA. Highs
will generally range from the upper 70s to the lower 80s from
north to south, respectively.

Scattered thunderstorms will likely be tracking east through the
local area Thursday evening before gradually drier conditions
return from the west during the overnight period. Went close to
guidance for lows Thursday night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Mid level short wave energy will move east across the southern Great
Lakes on Friday as an associated cold front pushes slowly southeast
across the upper Ohio Valley. As we destabilize through the day,
this should help allow for showers and thunderstorms to become more
widespread heading into the afternoon. Highs on Friday will be in
the lower 80s.

The main short wave will shift off to the east Friday night into
Saturday, but the boundary will begin to stall out and just push
very slowly south of the Ohio River. This will likely keep a chance
of showers and perhaps some thunderstorms going into Saturday,
especially across southern portions of our area. Highs on Saturday
will be in the lower 80s.

The boundary will continue to sag very slowly southward through the
day on Sunday but should be far enough south of our area by then to
maintain a dry forecast across our area. Highs on Sunday will be in
the low to mid 80s.

Mid level short wave energy will move out of the northern Plains
early next week, helping to carve out an upper level trough over the
Great Lakes and Ohio Valley through Tuesday. This will allow for a
developing surface low over the mid Mississippi Valley on Monday to
shift northeast into  the upper Great Lakes by Tuesday. This will
result in an increasing chance of showers and thunderstorms Monday
afternoon into Monday night. The chance of showers and
thunderstorms will then continue into Tuesday until an associated
cold front pushes east across the area. A drier airmass will then
move in behind the front for Wednesday. Highs on Monday will be in
the mid 80s. Temperatures on Tuesday will be somewhat dependent on
the timing of the cold front but should generally be in the upper
70s to lower 80s. Highs on Wednesday will be in the upper 70s to
around 80 degrees.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
TAF sites are to be affected by a moist southwest flow ahead of
low pressure. This will bring showers and thunderstorms that
will reduce visibilities to MVFR temporarily this evening, with
lowered ceilings also possible through the overnight hours.
Wind gusts to 26 knots can also be expected with some of the
thunderstorms. Will continue to monitor strong convection to the
SW and W for possible increase in forecast gusts. CMH and LCK
may escape the worst conditions being farther from the center of
a potent low level jet positioned near the IN-OH border. More
showers and thunderstorms will be around TAF sites Thursday in
the persistently unstable airmass in front of the slow moving
low pressure system.

OUTLOOK...Thunderstorms with MVFR conditions possible into
Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC/Coniglio
SHORT TERM...KC
LONG TERM...JGL
AVIATION...Coniglio
Hazardous weather outlook, Aug 15, 3:50 PM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
350 PM EDT Wed Aug 15 2018

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>056-060>063-070>072-077-078-162000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Hamilton-Clermont-
350 PM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Showers and embedded thunderstorms will move across the region
tonight. This may result in locally heavy rainfall, which could
yield localized minor flooding late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and embedded thunderstorms will continue into Thursday
morning, with locally heavy rainfall and isolated flooding possible.
Additional showers and thunderstorms will occur Thursday afternoon,
some of which may be strong in nature. The primary threats with
activity during the afternoon and evening will be damaging winds and
locally heavy rainfall. An isolated tornado cannot be completely
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ097>100-OHZ064-065-073-074-079>082-088-162000-
Bracken-Robertson-Mason-Lewis-Pickaway-Fairfield-Ross-Hocking-Brown-
Highland-Adams-Pike-Scioto-
350 PM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and embedded thunderstorms will continue into Thursday
morning, with locally heavy rainfall and isolated flooding possible.
Additional showers and thunderstorms will occur Thursday afternoon,
some of which may be strong to severe. The primary threats with
activity during the afternoon and evening will be damaging winds and
locally heavy rainfall. An isolated tornado cannot be completely
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 15, 3:46 PM EDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
346 PM EDT WED AUG 15 2018

OHZ078>080-152015-
Clermont OH-Highland OH-Brown OH-
346 PM EDT WED AUG 15 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLERMONT...CENTRAL
BROWN AND SOUTHWESTERN HIGHLAND COUNTIES UNTIL 415 PM EDT...

At 345 PM EDT, radar indicated a strong thunderstorm near Bethel,
moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Georgetown, Mount Orab, Bethel, Sardinia, Hamersville, Mowrystown,
Greenbush, Lake Waynoka, Buford, Fincastle, State Route 32 at US
Route 62, New Hope and Locust Ridge.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3896 8410 3916 8380 3894 8368 3892 8368
      3881 8401
TIME...MOT...LOC 1945Z 241DEG 17KT 3893 8399

JDR
Special weather statement, Aug 15, 8:40 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
840 PM EDT WED AUG 15 2018

INZ073-160115-
Ripley IN-
840 PM EDT WED AUG 15 2018

...A STRONG THUNDERSTORM WILL AFFECT RIPLEY COUNTY UNTIL 915 PM
EDT...

At 840 PM EDT, radar indicated a strong thunderstorm 9 miles east of
Vernon, moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Versailles, Milan, Osgood, Holton, Friendship, Versailles Lake, Cross
Plains, Rexville, Otter Village, Benham, Olean and New Marion.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3913 8544 3919 8509 3893 8514 3893 8520
      3891 8521 3891 8544
TIME...MOT...LOC 0040Z 237DEG 25KT 3894 8543

JDR
Special weather statement, Aug 15, 9:04 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
904 PM EDT WED AUG 15 2018

INZ075-080-KYZ089-090-160130-
Switzerland IN-Ohio IN-Carroll KY-Gallatin KY-
904 PM EDT WED AUG 15 2018

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SWITZERLAND...CARROLL AND
GALLATIN COUNTIES UNTIL 930 PM EDT...

At 904 PM EDT, radar indicated a strong thunderstorm near Madison,
moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Carrollton, Rising Sun, Vevay, Warsaw, Kentucky Speedway, Pleasant,
French, Hartford, Glencoe, Fairview, Ghent, Sanders, Sparta,
Patriot, Worthville, Prestonville, and Aberdeen.

This includes I-71 in Kentucky between mile markers 39 and 69.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8526 3869 8520 3893 8520 3894 8510
      3903 8488 3897 8483 3891 8488 3889 8480
      3887 8478 3886 8479 3878 8468 3877 8478
      3874 8478 3863 8499 3863 8501 3861 8503
      3858 8521 3863 8523 3873 8533 3874 8533
TIME...MOT...LOC 0104Z 245DEG 25KT 3876 8531

JDR
Special weather statement, Aug 15, 9:14 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
914 PM EDT WED AUG 15 2018

INZ074-160145-
Dearborn IN-
914 PM EDT WED AUG 15 2018

...A STRONG THUNDERSTORM WILL AFFECT DEARBORN COUNTY UNTIL 945 PM
EDT...

At 914 PM EDT, radar indicated a strong thunderstorm over Dillsboro,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Lawrenceburg, Greendale, Aurora, Bright, Hidden Valley, Dillsboro,
Moores Hill, Guilford, Wilmington, Manchester, Cold Springs and
Farmers Retreat.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3920 8509 3925 8482 3911 8482 3906 8490
      3903 8488 3899 8498 3900 8500 3898 8500
      3897 8503 3898 8504 3894 8510 3894 8512
      3896 8512 3895 8513 3896 8513
TIME...MOT...LOC 0114Z 244DEG 33KT 3906 8508

JDR
Special weather statement, Aug 15, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
921 PM EDT WED AUG 15 2018

KYZ094-160200-
Owen KY-
921 PM EDT WED AUG 15 2018

...A STRONG THUNDERSTORM WILL AFFECT OWEN COUNTY UNTIL 1000 PM EDT...

At 919 PM EDT, radar indicated a strong thunderstorm over New Castle,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Owenton, Monterey, Gratz, Elk Lake, Beechwood, Harmony, Long Ridge,
Wheatley, Natlee, New Liberty, Squiresville and Needmore.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3838 8490 3842 8488 3843 8493 3846 8492
      3843 8494 3844 8496 3847 8495 3849 8499
      3852 8498 3852 8503 3856 8501 3856 8506
      3859 8507 3871 8480 3862 8478 3856 8468
      3853 8467 3847 8460 3837 8471 3834 8479
TIME...MOT...LOC 0119Z 252DEG 32KT 3846 8517

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:56 PM EDTSpecial Weather StatementILNButler, Hamilton34 min
Aug 16, 10:27 AM EDTAreal Flood AdvisoryILNButler, Clermont, Hamilton, Warren2 hr
Aug 15, 9:04 PM EDTSpecial Weather StatementILNCarroll, Gallatin26 min
Aug 15, 9:33 PM EDTSpecial Weather StatementILNCarroll, Gallatin27 min
Aug 16, 2:04 AM EDTSpecial Weather StatementILNCarroll26 min
Aug 16, 2:39 AM EDTSpecial Weather StatementILNCarroll, Gallatin, Grant, Owen36 min
Aug 16, 10:05 AM EDTAreal Flood AdvisoryILNCarroll, Owen3 hr
Aug 15, 8:40 PM EDTSpecial Weather StatementILNRipley35 min
Aug 15, 9:14 PM EDTSpecial Weather StatementILNDearborn31 min
Aug 16, 8:19 AM EDTAreal Flood AdvisoryILNDearborn, Ohio, Ripley, Switzerland4 hr

Nearby

Special Weather Statements in Kentucky, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.